High Wind, Sheridan Foothills
- When
- January 3, 2:33 PM MST to 3:01 PM MST
- Where
- Sheridan Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
An unstable northwest flow aloft combined with a very tight pressure gradient across Northern Wyoming resulted in very strong winds across the Sheridan area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An unstable northwest flow aloft combined with a very tight pressure gradient across Northern Wyoming resulted in very strong winds across the Sheridan area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 3, 9:16 AM MST, 5 hours 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
916 AM MST FRI JAN 3 2014
.UPDATE...
UPDATED THE FORECAST TODAY TO INCREASE POPS TO CATEGORICAL OVER
THE SOUTHWEST MOUNTAINS. LEFT EXIT REGION OF 300 MB JET MOVING
ACROSS THE BEARTOOTH/ABSAROKA MOUNTAINS ALONG WITH SHORT WAVE
ENERGY. THI FORCING IS PROVIDING SUFFICIENT LIFT TO PRODUCE
MODERATE SNOWFALL...ESPECIALLY FOR THE WESTERN FACING SLOPES.
THIS LIFT WILL MOVE THROUGH QUICKLY AND SNOWFALL WILL BE AROUND 6
TO 8 INCHES.
HIGH WIND WARNING STILL ON TRACK TODAY AS WINDS HAVE BEEN GUSTING
OVER 70 MPH IN LIVINGSTON. A WIND GUST OF 86 MPH WAS REPORTED AT
THE STILLWATER MINE SHORTLY AFTER 7AM THIS MORNING. NO CHANGES TO
WIND HIGHLIGHTS. COLD FRONT MOVING IN THIS AFTERNOON WILL SHUT
DOWN THE GAP FLOW AREAS.
COLD FRONT STILL ON TRACK TO MOVE THROUGH THE AREA TODAY. MAIN
CONCERN WITH THE FRONTAL PASSAGE IS 850 MB WINDS OF 50 TO 60
KNOTS. STRONG COLD AIR ADVECTION BEHIND THE FRONT WILL ALLOW THESE
WINDS TO MIX DOWN TO THE SURFACE AT A FEW LOCATIONS. WILL HANDLE
THIS WITH A SPS AS IT SHOULD BE A VERY BRIEF PERIOD OF STRONG
GUSTS. RICHMOND
&&
.SHORT TERM...VALID FOR TDY AND SAT...
A WEAK MID/UPPER LEVEL DISTURBANCE IS CURRENTLY WORKING ITS WAY
ACROSS THE NORTHEASTERN PART OF THE CWA. RADAR SHOWS SOME
ENHANCEMENT IN THE FORSYTH TO MILES CITY AREA...SO THERE MAY BE
SOME PRECIP. AS SURFACE TEMPS IN THAT REGION ARE JUST BELOW
FREEZING...MAY SEE SOME FREEZING RAIN FROM FORSYTH TO BAKER DOWN
TOWARDS EKALAKA THIS MORNING...THUS I ADDED THIS TO THE FORECAST.
SEVERAL FACTORS...INCLUDING STRONG MID LEVEL WINDS AND A VERY
TIGHT SURFACE PRESSURE GRADIENT...WILL CONTINUE TO PRODUCE WIND
GUSTS UPWARDS OF 70 MPH IN THE LIVINGSTON AREA THIS
MORNING...THUS A HIGH WIND WARNING REMAINS IN EFFECT FOR
LIVINGSTON AND NYE AREAS...WITH A WIND ADVISORY IN PLACE FOR BIG
TIMBER AREA. BOTH ARE VALID UNTIL EARLY THIS EVENING...BUT WINDS
SHOULD START TAPERING OFF AROUND MIDDAY TODAY AS A STRONG COLD
FRONT APPROACHES AND SWITCHES THE GRADIENT TO A LESS FAVORABLE
DIRECTION FOR STRONG GAP WINDS.
THE STRONG COLD FRONT WILL RAPIDLY MOVE THROUGH THE REGION THIS
AFTERNOON. AHEAD OF IT...850 MB WINDS WILL BE ABOVE ZERO CELSIUS
ACROSS MUCH OF THE REGION...AND SURFACE TEMPS WILL WARM INTO THE
30S AND 40S...SO SHOWERS GENERATED BY FRONTAL LIFT AND STRONG
UPPER LEVEL DYNAMICS WILL BE A MIX OF RAIN AND SNOW...IF NOT ALL
RAIN IN SOME LOCATIONS. BEHIND THE FRONT...TEMPERATURES WILL DROP
SIGNIFICANTLY AND QUICKLY...SO PRECIP WILL BE MOSTLY SNOW ACROSS
THE REGION BY LATE IN THE DAY. STRONG COLD AIR ADVECTION...RAPID
PRESSURE RISES AND A VERY TIGHT PRESSURE GRADIENT WILL RESULT IN
STRONG N TO NW WINDS...WITH GUSTS NEAR 40 MPH COMMON ACROSS THE
REGION FOR A 3 TO 5 HOUR PERIOD BEHIND THE FRONT. MAY SEE SOME
ISOLATED HIGHER GUSTS IN SHOWERS BEHIND THE FRONT AS 850 MB WINDS
APPROACH 50 MPH.
TONIGHT INTO SATURDAY...ACCUMULATING SNOW IS EXPECTED ACROSS MUCH
OF THE REGION AS LOW LEVEL FRONTOGENESIS AND UPSLOPE FLOW COMBINE
WITH UPPER LEVEL JET ENERGY AND SHORTWAVE ACTIVITY TO GENERATE
SUBSTANTIAL LIFT THROUGH THE DENDRITIC GROWTH ZONE. SNOW MAY BE HEAVY
AT TIMES ACROSS THE WEST AND CENTRAL...WITH STRONG AND GUSTY
WINDS CAUSING BLOWING SNOW ACROSS THE EAST. CONTINUED WITH THE WINTER
WEATHER ADVISORY ON SATURDAY FOR SNOW...BLOWING SNOW...SLICK
ROADS...AND DANGEROUS WIND CHILLS. EXPECT TO SEE 3 TO 6 INCHES OF
SNOW ACROSS ACROSS MUCH OF THE LOWER ELEVATIONS FRIDAY NIGHT
THROUGH SATURDAY...WITH 6 TO 12 IN AREA MOUNTAINS.
ANOTHER SURGE OF VERY COLD AIR BRINGS MORE ACCUMULATING LIGHT
SNOW TO THE REGION LATE SATURDAY NIGHT INTO EARLY SUNDAY...AS
UPPER LEVEL DYNAMICS REMAIN FAVORABLE AND LOW LEVEL FRONTOGENESIS
IS AGAIN ENHANCED. INCREASED SNOW CHANCES TO LIKELY ACROSS A GOOD
PORTION OF THE REGION. TEMPS WILL BE VERY COLD SUNDAY INTO SUNDAY
NIGHT...ESPECIALLY ACROSS THE EAST...WHERE DAYTIME HIGHS WILL
STRUGGLE TO REACH -10F AND LOWS WILL DROP BELOW -20F...WITH WIND
CHILLS BELOW -40F. STC
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
ARCTIC AIR WILL BEGIN PULLING OUT OF THE AREA FROM WEST TO EAST ON
MONDAY AS UPPER FLOW BACKS TO A MORE WESTERLY DIRECTION AND
SUPPORTING UPPER LOW MOVES INTO THE GREAT LAKES AREA. BY TUESDAY
TEMPERATURES IN THE TEENS WILL BE CONFINED TO THE FAR NORTHEAST
ZONES FROM MILES CITY TO BAKER. TEMPERATURES WILL WARM INTO THE
20S OVER WESTERN VALLEYS ON MONDAY...WITH LOWER TO MID 30S
SPREADING INTO CENTRAL AREAS INCLUDING BILLINGS ON TUESDAY. A
COUPLE OF DISTURBANCES CARVE OUT A TROF FOR WEDNESDAY INTO
THURSDAY HELPING TO SLOW WARMING. BY THURSDAY MORNING
STRONG LEE SIDE TROFING DEVELOPS INDUCING A PERIOD OF STRONG WINDS
FOR WESTERN ZONES INTO FRIDAY. MODELS SHOWING STRONG MOISTURE
ADVECTION OFF THE PACIFIC THURSDAY INTO SATURDAY. INCREASED
MOUNTAIN POPS AND ADDED LOW POPS TO CENTRAL ZONES WHERE TYPICAL
LIGHT PRECIPITATION BAND DEVELOPS IN THIS PATTERN. 850
TEMPERATURES ARE AROUND 2C THURSDAY INTO FRIDAY...THOUGH MODELS
WANT TO KEEP SURFACE TEMPERATURES AROUND FREEZING SO ADDED MIXED
PRECIPITATION FOR CENTRAL ZONES AND WILL HAVE TO WATCH FOR
POTENTIAL OF FREEZING RAIN AT SOME POINT DURING THIS THUR-SAT
PERIOD. CHAMBERS
&&
.AVIATION...
VERY STRONG WINDS WITH GUSTS OF 60-65KTS WILL CONTINUE IN THE
KLVM AREA AND ADJACENT FOOTHILLS THROUGH EARLY AFTERNOON.
SOUTHWEST WINDS GUSTING TO 25 TO 30KTS WILL CONTINUE AS WELL FOR
THE BIG TIMBER AREA. VFR CONDITIONS WILL PREVAIL THROUGH MOST OF
THE DAY. HOWEVER...BY LATE AFTERNOON...AN ARCTIC COLD FRONT WILL
MOVE INTO THE AREA BRINGING MVFR TO IFR CEILINGS AND VISIBILITIES
AS SNOW DEVELOPS AND SPREADS SOUTH AND EAST. WINDS WILL TURN
NORTHERLY WITH GUSTS OF 25 TO 35 KTS THROUGH TONIGHT. AREAS OF
BLOWING AND DRIFTING SNOW WILL BE LIKELY. HOOLEY
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 047 015/020 002/005 912/016 013/034 023/033 019/036
7/W 88/S 66/S 00/B 00/B 22/J 00/B
LVM 046 013/022 000/008 907/025 022/033 024/033 021/036
6/W 68/S 54/S 10/B 02/J 32/J 11/N
HDN 046 010/020 901/002 918/011 003/030 017/031 014/033
7/W 98/S 66/S 10/B 00/B 12/J 10/B
MLS 043 003/009 912/907 926/901 904/017 009/025 011/028
7/W 89/S 63/S 00/I 00/E 12/J 00/B
4BQ 046 009/015 907/905 923/006 001/024 012/028 012/030
7/W 99/S 64/S 10/B 00/B 12/J 00/U
BHK 045 004/008 917/912 927/906 908/014 005/022 010/029
7/W 85/S 52/S 10/I 00/B 12/J 00/B
SHR 047 010/020 000/003 917/016 009/030 016/033 014/033
6/W 89/S 66/S 10/B 00/B 12/J 10/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM MST SATURDAY FOR ZONES 28>42-56>58-63>66.
WIND ADVISORY IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
ZONE 41.
HIGH WIND WARNING IN EFFECT UNTIL 5 PM MST THIS AFTERNOON FOR
ZONES 65-66.
WY...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
5 PM MST SATURDAY FOR ZONES 98-99.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 406 AM MST FRI JAN 3 2014 MTZ028>042-056>058-063>068-WYZ098-099-041115- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 406 AM MST FRI JAN 3 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT STRONG SOUTHWEST WINDS WILL CONTINUE IN THE LIVINGSTON AND NYE AREAS INTO EARLY THIS AFTERNOON. WIND GUSTS TO 80 MPH ARE EXPECTED IN THESE LOCATIONS WITH GUSTS TO 60 MPH AROUND BIG TIMBER. EXPECT DANGEROUS CROSSWINDS ALONG I-90 FROM LIVINGSTON TO BIG TIMBER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MUCH COLDER TEMPERATURES AND ACCUMULATING SNOWFALL ARE EXPECTED TONIGHT INTO SUNDAY AS ARCTIC AIR MOVES INTO THE REGION. SNOWFALL WILL BE HEAVY AT TIMES AND 3 TO 6 INCHES IS POSSIBLE ACROSS THE PLAINS BY SATURDAY NIGHT...WITH ADDITIONAL LIGHT SNOW INTO SUNDAY MORNING. GUSTY WINDS WILL ALSO PRODUCE AREAS OF BLOWING SNOW AND DANGEROUS WIND CHILL TEMPERATURES...COLDER THAN 40 DEGREES BELOW ZERO AT TIMES SUNDAY INTO SUNDAY NIGHT...ACROSS SOUTHEAST MONTANA. PLEASE CHECK THE FORECASTS REGULARLY THIS WEEKEND AND PLAN TRAVEL AND OUTDOOR ACTIVITIES ACCORDINGLY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1149 AM MST FRI JAN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM NON-TSTM WND GST 4 W NYE 45.44N 109.89W
01/03/2014 M86 MPH STILLWATER MT TRAINED SPOTTER
WIND GUST REPORTED AT THE STILLWATER MINE.
&&1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 490592.